Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 171, NWS Nashville, TN

October 6, 20144 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 6, 2014, 6:31 PM CDT for 4 counties in Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2014, 6:31 PM CDT (23:31 UTC)
Expired
Oct 6, 2014, 7:15 PM CDT
In force
44 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cannon County, TN, DeKalb County, TN, Rutherford County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 57 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 6:43 PM CDTHAIL 1.75S Auburntown, TNGOLF BALL SIZE HAIL REPORTED IN AUBURNTOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WUUS54 KOHX 062331
SVROHX
TNC015-041-149-189-070015-
/O.NEW.KOHX.SV.W.0171.141006T2331Z-141007T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
631 PM CDT MON OCT 6 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN WILSON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN CANNON COUNTY IN MIDDLE TENNESSEE...
  WESTERN DE KALB COUNTY IN MIDDLE TENNESSEE...

* UNTIL 715 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  WALTERHILL...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILTON...AUBURNTOWN...LIBERTY AND DOWELLTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING ONE INCH HAIL IN
MURFREESBORO. TAKE SHELTER NOW INSIDE A STURDY BUILDING...AND STAY 
AWAY FROM WINDOWS! IF TIME ALLOWS...PUT YOUR AUTOMOBILES INTO A 
CARPORT OR GARAGE.

&&

LAT...LON 3608 8589 3585 8580 3587 8624 3600 8629
TIME...MOT...LOC 2330Z 267DEG 35KT 3592 8626

$$

FORECASTER:
11
1 follow-up statement
194 
WWUS54 KOHX 062348
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
648 PM CDT MON OCT 6 2014

TNC149-062357-
/O.CAN.KOHX.SV.W.0171.000000T0000Z-141007T0015Z/
RUTHERFORD TN-
648 PM CDT MON OCT 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RUTHERFORD COUNTY
IS CANCELLED...

LAT...LON 3585 8580 3587 8616 3588 8616 3592 8614
      3593 8615 3596 8616 3596 8617 3602 8618
      3608 8589
TIME...MOT...LOC 2347Z 267DEG 35KT 3594 8604

$$

TNC015-041-189-070015-
/O.CON.KOHX.SV.W.0171.000000T0000Z-141007T0015Z/
WILSON TN-CANNON TN-DE KALB TN-
648 PM CDT MON OCT 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN DE KALB...NORTHERN CANNON AND SOUTHEASTERN WILSON
COUNTIES...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
AUBURNTOWN...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  LIBERTY AND DOWELLTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING GOLF BALL SIZED
HAIL NORTH OF MURFREESBORO. TAKE SHELTER NOW INSIDE A STURDY 
BUILDING...AND STAY AWAY FROM WINDOWS! IF TIME ALLOWS...PUT YOUR 
AUTOMOBILES INTO A CARPORT OR GARAGE.

&&

LAT...LON 3585 8580 3587 8616 3588 8616 3592 8614
      3593 8615 3596 8616 3596 8617 3602 8618
      3608 8589
TIME...MOT...LOC 2347Z 267DEG 35KT 3594 8604

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:21 PM CDT, 10 minutes earlier.

Area forecast discussion, Oct 6, 6:21 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
621 PM CDT MON OCT 6 2014

.AVIATION...
RADAR IMAGERY INDICATES SCT TSRA ACTIVITY WILL CONTINUE TO BE A
POSSIBILITY THIS EVENING...BEFORE TAPERING TO WIDELY SCT/ISO SHRA
FROM WEST TO EAST ACROSS MIDDLE TN JUST AFTER MIDNIGHT. SOME
MVFR VIS REDUCTION TOWARD SUNRISE CAN BE EXPECTED AT ALL THREE
TAF SITES...WITH ANOTHER ROUND OF SHOWERS FOR MOST OF THE DAY
TOMORROW.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05
Hazardous weather outlook, Oct 6, 5:08 AM CDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
508 AM CDT MON OCT 6 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-071000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
508 AM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR ALL OF
MIDDLE TENNESSEE MAINLY DURING THE AFTERNOON THROUGH EVENING HOURS.
MAIN CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO CAN NOT BE RULED OUT...ESPECIALLY ACROSS WESTERN PORTIONS
OF THE MID STATE. SOME OF THESE THUNDERSTORMS MAY ALSO PRODUCE
BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY. MAIN CONCERNS
WILL BE SMALL HAIL AND GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER

TO MAKE A REPORT VIA FACEBOOK GO TO:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NASHVILLE.GOV

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Oct 6, 6:15 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
615 PM CDT MON OCT 6 2014

TNZ005-006-062345-
MONTGOMERY-STEWART-
615 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...

AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BIG ROCK...MOVING EAST AT 50 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BIG ROCK.

NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3661 8722 3648 8780 3664 8786 3665 8723

11
Local storm report, Oct 6, 6:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
616 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 S SMYRNA              35.95N  86.52W
10/06/2014  E0.70 INCH       RUTHERFORD         TN   CO-OP OBSERVER

            DIME SIZE HAIL REPORTED ON ALMAVILLE ROAD IN SMYRNA BY
            CO-OP OBSERVER

&&

EVENT NUMBER OHX1400599

MDAVIS
Local storm report, Oct 6, 6:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
619 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             9 WSW FRANKLIN          35.88N  86.99W
10/06/2014  E0.70 INCH       WILLIAMSON         TN   TWITTER

            DIME SIZED HAIL REPORTED AT OLD HILLSBORO ROAD AND
            NATCHEZ TRACE PARKWAY

0350 PM     HAIL             5 SSE NASHVILLE         36.10N  86.75W
10/06/2014  M1.00 INCH       DAVIDSON           TN   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED BY EMA AT CRIEVE HALL AND
            OAK HILL.

0352 PM     HAIL             5 SSE NASHVILLE         36.10N  86.75W
10/06/2014  E1.00 INCH       DAVIDSON           TN   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED AT 648 GRASSMERE PARK -
            NASHVILLE ZOO

0355 PM     HAIL             7 SSE NASHVILLE         36.08N  86.74W
10/06/2014  E0.70 INCH       DAVIDSON           TN   AMATEUR RADIO

            DIME SIZE HAIL REPORTED AT I24 AND HARDING

0358 PM     HAIL             6 SE NASHVILLE          36.11N  86.71W
10/06/2014  E0.88 INCH       DAVIDSON           TN   TWITTER

            NICKEL SIZE HAIL REPORTED AT NASHVILLE INTERNATIONAL
            AIRPORT BNA

0458 PM     HAIL             N LA VERGNE             36.00N  86.57W
10/06/2014  E0.70 INCH       RUTHERFORD         TN   TWITTER

            DIME SIZE HAIL REPORTED IN LAVERGNE.

0503 PM     HAIL             1 N SMYRNA              36.00N  86.52W
10/06/2014  E0.70 INCH       RUTHERFORD         TN   PUBLIC

            DIME SIZE HAIL REPORTED NEAR SMYRNA AIRPORT

0538 PM     HAIL             3 S FRANKLIN            35.89N  86.84W
10/06/2014  E1.00 INCH       WILLIAMSON         TN   TWITTER

            QUARTER SIZE HAIL REPORTED VIA TWITTER AND TSPOTTER 3
            MILES SOUTH OF FRANKLIN.

0612 PM     HAIL             2 S SMYRNA              35.95N  86.52W
10/06/2014  E0.70 INCH       RUTHERFORD         TN   CO-OP OBSERVER

            DIME SIZE HAIL REPORTED ON ALMAVILLE ROAD IN SMYRNA BY
            CO-OP OBSERVER

&&

EVENT NUMBER OHX1400592 OHX1400593 OHX1400596 OHX1400594 OHX1400595
OHX1400598 OHX1400597 OHX1400600 OHX1400599

MDAVIS
Special weather statement, Oct 6, 6:19 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
619 PM CDT MON OCT 6 2014

TNZ032>034-070000-
FENTRESS-OVERTON-PUTNAM-
619 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS...OVERTON AND PUTNAM
COUNTIES...

AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ALGOOD...MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS IN THE PATH INCLUDE ALGOOD...RICKMAN...MONTEREY...
CRAWFORD...GRIMSLEY...JAMESTOWN AND ALLARDT.

NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3629 8480 3629 8486 3623 8489 3606 8542
      3621 8554 3641 8512 3641 8510 3642 8510
      3651 8492 3631 8478

11
Local storm report, Oct 6, 6:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
625 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             S ALGOOD                36.20N  85.45W
10/06/2014  E0.70 INCH       PUTNAM             TN   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED IN ALGOOD COMMUNITY.

&&

EVENT NUMBER OHX1400601

MDAVIS
Local storm report, Oct 6, 6:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
628 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             5 N MURFREESBORO        35.93N  86.39W
10/06/2014  E1.00 INCH       RUTHERFORD         TN   TWITTER

            QUARTER SIZE HAIL REPORTED NORTH OF MURFREESBORO

&&

EVENT NUMBER OHX1400602

MDAVIS

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 5:45 AM CDTSpecial Weather StatementOHXHouston, Humphreys, Stewart30 min
Oct 6, 6:00 AM CDTSpecial Weather StatementOHXCheatham, Montgomery45 min
Oct 6, 7:51 AM CDTSpecial Weather StatementOHXMarshall, Maury24 min
Oct 6, 8:20 AM CDTSpecial Weather StatementOHXBedford, Cannon, Coffee, Davidson, Rutherford, Warren and 1 more40 min
Oct 6, 8:49 AM CDTSpecial Weather StatementOHXCumberland, Fentress, Putnam, White41 min
Oct 6, 9:43 AM CDTSpecial Weather StatementOHXCumberland17 min
Oct 6, 2:32 PM CDTSpecial Weather StatementOHXPutnam, White43 min
Oct 6, 2:34 PM CDTSpecial Weather StatementOHXWhite41 min
Oct 6, 2:36 PM CDTSpecial Weather StatementOHXHickman39 min
Oct 6, 2:42 PM CDTSpecial Weather StatementOHXPutnam48 min
Oct 6, 2:55 PM CDTSpecial Weather StatementOHXHickman, Williamson50 min
Oct 6, 3:01 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson29 min
Oct 6, 3:11 PM CDTSpecial Weather StatementOHXFentress49 min
Oct 6, 3:23 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson37 min
Oct 6, 3:33 PM CDTSevere Thunderstorm WarningOHXFentress12 min
Oct 6, 3:51 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson24 min
Oct 6, 4:13 PM CDTSpecial Weather StatementOHXTrousdale47 min
Oct 6, 4:14 PM CDTSpecial Weather StatementOHXWilson46 min
Oct 6, 4:43 PM CDTSpecial Weather StatementOHXClay, Trousdale47 min
Oct 6, 5:00 PM CDTSpecial Weather StatementOHXWilson45 min
Oct 6, 5:30 PM CDTSpecial Weather StatementOHXWilliamson45 min
Oct 6, 5:46 PM CDTSpecial Weather StatementOHXDeKalb29 min
Oct 6, 5:50 PM CDTSevere Thunderstorm WarningOHXWayne25 min
Oct 6, 5:53 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam37 min
Oct 6, 6:06 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson39 min
Oct 6, 6:15 PM CDTSpecial Weather StatementOHXMontgomery30 min
Oct 6, 6:19 PM CDTSpecial Weather StatementOHXFentress41 min
Oct 6, 6:34 PM CDTSpecial Weather StatementOHXWhite41 min
Oct 6, 6:39 PM CDTSpecial Weather StatementOHXOverton, Pickett51 min
Oct 6, 6:57 PM CDTSpecial Weather StatementOHXMaury48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.